When someone has too much of the drug they can stop breathing. However, there is a medication called Naloxone that almost instantaneously reverses the effect of the drug. Currently, Broome County Sheriff's Office deputies are being trained on how to administer the nasal medication, in case they come across someone who has overdosed. They'll carry the Naloxone in their patrol cars.
Broome County Health Department Medical Director Doctor Chris Ryan explains how the antidote works.
"Our big concern is impaired breathing. When people overdose to the extent that they're not breathing well, giving them Naloxone bumps the opioid off the receptors in the brain cells and reverses the effect. They start breathing again and wake up, usually within a couple of minutes," said Dr. Ryan.
The Sheriff's Office is buying the Naloxone with drug seizure money. The cost is about $3,000. Sheriff David Harder says the number of deaths from heroin overdose is alarming.
"In 2013, there were 31 deaths attributed to opiates and so far this year, 10. We're climbing fast. We're only a month and a half into the year with 10 deaths. Those 10 deaths are the result of heroin overdoses," said Sheriff Harder.
The Sheriff's Office believes the rise in heroin overdoses is from two factors. The first is that people are taking more of the drug than their bodies can handle. The second is that some of the heroin on the market is more potent than in previous years.
New York State does have a Good Samaritan law to encourage people to call 911 if they come across someone who has overdosed on drugs. Neither the person reporting it or the person who is overdosed can be charged with a crime.
Copyright 2017 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.